Skip to main content

On the formation of trapped surfaces

Author(s): Klainerman, Sergiu; Rodnianski, Igor

To refer to this page use:
Abstract: In a recent important breakthrough D. Christodoulou has solved a long standing problem of General Relativity of evolutionary formation of trapped surfaces in the Einstein-vacuum space-times. He has identified an open set of regular initial conditions on an outgoing null hypersurface (both finite and at past null infinity) leading to a formation a trapped surface in the corresponding vacuum space-time to the future of the initial outgoing hypersurface and another incoming null hypersurface with the prescribed Minkowskian data. In this paper we give a simpler proof for a finite problem by enlarging the admissible set of initial conditions and, consistent with this, relaxing the corresponding propagation estimates just enough that a trapped surface still forms. We also reduce the number of derivatives needed in the argument from two derivatives of the curvature to just one. More importantly, the proof, which can be easily localized with respect to angular sectors, has the potential for further developments.
Publication Date: 2012
Electronic Publication Date: 2012
Citation: Klainerman, Sergiu, Rodnianski, Igor. (2012). On the formation of trapped surfaces. ACTA MATHEMATICA, 208 (211 - 333. doi:10.1007/s11511-012-0077-3
DOI: doi:10.1007/s11511-012-0077-3
ISSN: 0001-5962
Pages: 211 - 333
Type of Material: Journal Article
Journal/Proceeding Title: ACTA MATHEMATICA
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.